Macrophage activation syndrome in children with systemic-onset juvenile chronic arthritis.
ABSTRACT Macrophage activation syndrome (MAS) is a life-threatening complication in children with rheumatic diseases, particularly systemic-onset juvenile chronic arthritis (SOJCA). Because of the potential fatality of this condition, prompt recognition and immediate therapeutic intervention are important. This study assessed the clinical features of nine MAS events in five children with SOJCA. Nonremitting fever and decreased platelet and white blood cell counts led to a diagnosis of MAS. The urinary beta2-microglobulin (beta2MG) level was a sensitive indicator of MAS. Serum levels of beta2MG and soluble interleukin-2 receptor were also elevated. These biologic markers reflecting hyperactivated cellular immunity are useful indicators of MAS. Four children treated with cyclosporin A (CSP) achieved rapid and complete recovery, but one patient without CSP died due to rapidly progressive respiratory failure. All children treated with CSP responded quickly, and fever abated within 36 h of initiation of treatment. CSP should be added to first-line therapy of MAS.
Article: Relapsing macrophage activating syndrome in a 15-year-old girl with Still's disease: a case report.[show abstract] [hide abstract]
ABSTRACT: Macrophage activating syndrome is a severe, potentially life-threatening condition that may accompany Still's disease. It is characterized by fever, hepatosplenomegaly, lymphadenopathy, severe cytopenia, serious liver dysfunction, coagulopathy and neurologic involvement. The principal treatment for patients with this syndrome includes etoposide 150 mg/2 M twice a week for two weeks, dexamethasone 10 mg/2 M for two weeks and cyclosporine 3 mg/kg to 5 mg/kg for a longer period. Cases of relapse of macrophage activating syndrome are relatively rare. We describe the case of a 15-year-old Iraqi girl with Still's disease who developed macrophage activating syndrome with acute respiratory distress syndrome that required resuscitation and mechanical ventilation. Following intensive treatment, including high dose steroids and cyclosporine, the patient improved significantly. Two weeks after cyclosporine was discontinued, however, she was readmitted with an acute relapse of macrophage activating syndrome manifested by spiking fever, arthralgias, maculopapular rash and leukocytosis. This time the patient recovered following the reintroduction of treatment with cyclosporine and the addition of mycophenolate mofetil (Cellcept). We believe that cyclosporine is a cornerstone for the treatment of Still's disease. We recommend continuing this medication for several weeks following the patient's clinical recovery in order to prevent macrophage activating syndrome relapses.Journal of Medical Case Reports 01/2009; 3:138.